Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 177, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 18, 1998, 9:39 PM CDT for Minnehaha County, South Dakota. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 1998, 9:39 PM CDT (02:39 UTC)
- Expired
- Jul 18, 1998, 9:50 PM CDT
- In force
- 11 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 11 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 8:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2715 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1730 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 190239 SVRFSD SDC099-190250- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 939 PM CDT SAT JUL 18 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MINNEHAHA COUNTY IN SOUTHEASTERN SOUTH DAKOTA * UNTIL 950 PM CDT * AT 937 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED DAMAGING WINDS 10 MILES EAST OF SIOUX FALLS IN THE VICINITY OF ROWENA MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROWENA AROUND 940 PM CDT VALLEY SPRINGS AROUND 945 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 8:15 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 18, 8:15 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 815 PM CDT SAT JUL 18 1998 ONGOING SEVERE WEATHER IN PARTS OF THE CWA. HAVE UPDATED EARLIER ZONlES TO INCREASE THE LIKELIHOOD OF THUNDERSTORMS IN THE CWA...BUT LEFT OUT THE EXTREME SOUTHERN IA COUNTIES INCLUDING SIOUX CITY FOR NOW. .FSD...NONE UMLAND
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:05 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 50 min |
| Jul 18, 7:33 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 32 min |
| Jul 18, 8:01 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury, Miner | 34 min |
| Jul 18, 8:18 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 32 min |
| Jul 18, 8:28 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson | 32 min |
| Jul 18, 8:50 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 35 min |
| Jul 18, 9:09 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 31 min |
| Jul 18, 9:28 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 32 min |
| Jul 18, 9:45 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 45 min |
| Jul 18, 10:28 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 32 min |
| Jul 18, 11:19 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 36 min |
| Jul 18, 11:39 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 31 min |
| Jul 19, 12:08 AM CDT | Severe Thunderstorm Warning | FSD | Turner | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.